Spectral curves of non-hermitian hamiltonians

J. Feinberg, A. Zee

Research output: Contribution to journalArticlepeer-review


Recent analytical and numerical work have shown that the spectrum of the random non-hermitian Hamiltonian on a ring which models the physics of vortex line pinning in superconductors is one dimensional. In the maximally non-hermitian limit, we give a simple "one-line" proof of this feature. We then study the spectral curves for various distributions of the random site energies. We find that a critical transition occurs when the average of the logarithm of the random site energy squared vanishes. For a large class of probability distributions of the site energies, we find that as the randomness increases the energy E* at which the localization-delocalization transition occurs increases, reaches a maximum, and then decreases. The Cauchy distribution studied previously in the literature does not have this generic behavior. We determine γc1, the critical value of the randomness at which "wings" first appear in the energy spectrum. For distributions, such as Cauchy, with infinitely long tails, we show that γc1 = 0+. We determine the density of eigenvalues on the wings for any probability distribution. We show that the localization length on the wings diverge generically as L(E) ∼ 1/\E - E*.

Original languageEnglish
Pages (from-to)599-623
Number of pages25
JournalNuclear Physics B
Issue number3
StatePublished - 19 Jul 1999

Bibliographical note

Funding Information:
This work was partly supported by the National Science Foundation under Grant No. PHY89-04035.


  • Asymmetric hopping
  • Localization-delocalization transition
  • Non-hermitian random hamiltonians
  • Spectral curves

ASJC Scopus subject areas

  • Nuclear and High Energy Physics


Dive into the research topics of 'Spectral curves of non-hermitian hamiltonians'. Together they form a unique fingerprint.

Cite this